Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Egg Allergy
May 11, 2005

Hello. I'm not sure if this is the right place to ask this question, but I can't find a better forum on this site at this time, I enjoy your answers, and I do have fatigue/anemia (although that's not really why I'm writing).

I have a rather severe egg allergy. I know how to cook for myself and how to avoid most foods with egg in them. The issue here is medication. I know that I cannot have flu vaccines, but when my HIV specialist prescribed the pneumonia vaccine, I was told by the clinic that they could not give that to me either.

My initial reaction was not to worry. However, I'm now getting over bacterial pneumonia; it isn't/wasn't pleasant; and I'm wondering whether I should have the vaccine and just force the clinic to stand by for a few hours with antihistimine injections in case I have a reaction.

Of course, I can't find any literature about what might happen and the people at the clinic are simply refusing to even consider the idea. So, as I said, I enjoy your answers/opinions and figured I'd ask your opinion on this matter. (or else see if you could direct me elsewhere.)

Some statistics that you'd probably find useful (and to make the inquiry legit). I was first diagnosed about a year ago with a viral load of about 115,0000 and CD4's about 240. I started Sustiva/Combivir about two months later. Load is now undetectable and CD4s are 350. All good. Now I'm showing low red blood counts and large MCV values and have been told I have mild anemia. I see the doctor in about a week and we'll see what he says. (probably the Combivir and I know there are several paths the inquirey can take.) I've had fatigue for about 2 1/2 years. First I found out I was depressed and am now taking bupropion. A lot of fatigue went away, but I still had some. Then came the HIV diagnosis...went on medication...and it helped a bit but not a lot. I suppose the anemia would do it and certainly the aftermath of the pneumonia knocked me out (I think I have a cracked rib from coughing.)

So... that's my rambling question. Can you answer the one about the pneumonia vaccine or direct me to where I can get more specific answers.

Thanks!! I appreciate it.

Response from Dr. Frascino

Hi,

The pneumonia vaccine is an immunization against pneumococcal bacteria. The pneumococcal vaccine ("Pneumovax") is not derived form egg protein, and therefore is not contraindicated for folks with egg allergy. What that means is that there is no reason you should not receive the pneumococcal vaccine, even though you are allergic to eggs. I do agree you should avoid the flu vaccine, but would encourage you to get the Pneumovax! Advise "the clinic" to check with the CDC or a local board-certified allergist if they need additional reassurance. This should not be a controversial decision for them. If necessary, go to another clinic or HIV specialist for your pneumococcal vaccine. OK?

Regarding your anemia, I agree it's most likely related to the AZT component of your Combivir. The elevated MCV is quite classic for this condition. You have several options to choose from as you address this problem. You could switch off AZT. Alternatively, depending on the severity of the anemia, you could begin treatment with Procrit, a medication that increases the production of new red blood cells.

Regarding HIV-related fatigue, your story illustrates the point that fatigue can be a common symptom of a variety of underlying problems. Depression, for instance, is often associated with fatigue. Intercurrent infections, such as your recent pneumonia, can knock the wind out of your sails. And as you also mentioned, anemia is yet another common cause. Working closely with a competent and compassionate HIV specialist is the best way to identify and treat these energy busters!

Take care of that cracked rib!

Good luck!

Dr. Bob


Previous
HIV/ Aids..... Anemia
Next
New Forum Suggestion

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement